Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jun 17, 2005, 2:10 PM EDT for Miami-Dade County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2005, 2:10 PM EDT (18:10 UTC)
- Expired
- Jun 17, 2005, 3:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 27 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:00 PM EDT | TSTM WND DMG | Coral Gables, FL | NUMEROUS TREE LIMBS DOWN. DAMAGE TO TENNIS COURTS AT SALVADOR PARK WITH WIND PROTECTORS RIPPED OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.2 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 171811 SVRMFL FLC086-171900- /O.NEW.KMFL.SV.W.0052.050617T1810Z-050617T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 210 PM EDT FRI JUN 17 2005 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA * UNTIL 300 PM EDT * AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WESTCHESTER...OR NEAR SWEETWATER...AND MOVING NORTHEAST AT 5 MPH. * THE STORM WILL AFFECT... WEST MIAMI SOUTH MIAMI CORAL GABLES MIAMI LAKES OPA-LOCKA LIBERTY CITY MIAMI SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 2590 8044 2563 8039 2566 7999 2597 8008 $$ PFOST
1 follow-up statement
000 WWUS52 KMFL 171826 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 224 PM EDT FRI JUN 17 2005 FLC086-171900- /O.CON.KMFL.SV.W.0052.000000T0000Z-050617T1900Z/ MIAMI-DADE FL- 224 PM EDT FRI JUN 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR NORTHEASTERN MIAMI-DADE COUNTY... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER MIAMI BETWEEN THE AIRPORT AND CORAL GABLES...MOVING NORTHEAST AT 5 MPH. THIS STORM WILL BE AFFECTING THE DOWNTOWN AREA AND PARTS OF CORAL GABLES AND COCONUT GROVE THROUGH 3 PM. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS COVERING ROADWAYS. LAT...LON 2590 8044 2563 8039 2566 7999 2597 8008 $$ PFOST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:40 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 17, 9:40 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 940 AM EDT FRI JUN 17 2005 .UPDATE...LATEST AVAILABLE WORKSTATION WRF MODEL SHOWS CONVECTION DELAYED UNTIL LATE THIS AFTERNOON AND THEN PROGRESSING SIMILAR TO THURSDAY ALONG THE METRO EAST COAST. THIS WOULD ALLOW TEMPERATURES TO RISE A COUPLE OF DEGREES HIGHER THAN FORECAST SO WILL UPDATE THE MAX TEMPERATURES FOR TODAY A LITTLE. DRY AIR ALOFT WILL AGAIN CREATE CONDITIONS FAVORABLE FOR STRONG WIND GUSTS WITH THUNDERSTORMS THAT DO DEVELOP. STILL EXPECT AN AFTERNOON SEABREEZE FOR THE METRO EAST COAST STARTING AROUND 1-2 PM EDT. .PREVIOUS DISCUSSION...UPPER RIDGE EXTENDING NE FROM OL N MEXICO THROUGH THE GREAT PLAINS INTO S CENTRAL CANADA CONTINUES TO BUILD. THE UPPER TROUGH OVER NEW ENGLAND DEEPENS IN RESPONSE AND EXTENDS SOUTHWARD OVER THE E GULF/FLA PENINSULA. A CUT-OFF LOW FORMS OVER THE MID ATLC STATES EARLY NEXT WEEK BEFORE WEAKENING AND MOVING NE OUT OVER THE ATLC. THIS KEEPS THE ATLC RIDGE WELL SE OF AREA AND A WESTERLY UPPER FLOW WILL PERSIST OVER S FLA THROUGH THE FORECAST PERIOD. A SURFACE TROUGH ASSOCIATED WITH THE E COAST UPPER TROUGH MOVES SLOWLY SOUTH -WARD TO ALONG THE GULF COAST STATES/N FLA BY MON...WEAKENING AND DISSIPATING OVER CENTRAL FLA BY MID WEEK NEXT WEEK. HIGH PRES WILL THEN BEGIN TO REBUILD OVER THE AREA FROM THE SE THU BUT MAYBE ONLY AFFECTING THE STEERING FLOW OVER THE EXTREME SE PORTIONS OF S FLA. FOR THE SHORT TERM...TODAY THROUGH SUN...VERY WARM SURFACE TEMPS COMBINED WITH E/W COAST SEA BREEZES AND WESTERLY STEERING FLOW ALOFT MEANS A CONTINUED LOW POPS W COAST TO HIGHEST E COAST TODAY/SAT AND SUN. MIA TIED A RECORD HIGH TEMP YESTERDAY BUT RECORD VALUES TODAY A LITTLE HIGHER THROUGH LOW TO SOME MID 90S POSSIBLE E COAST BEFORE SEA BREEZE/CLOUD COVER COOLING OCCURS. WILL GO WITH HIGHER POPS THAN MAV AND WARMER TEMPS E. E HALF OF S FLA MAY SEE SOME FOG THIS MORNING. CLEAR SKIES...SLIGHTLY COOLER TEMPS...MOIST GROUND CONDITIONS AND A LIGHT WESTERLY LOW LEVEL WIND FLOW MAY ADVECT/ALLOW SOME FOG FORMATION. .EXTENDED PERIOD...MON THROUGH THU...SOME MOISTURE INCREASE NOTED MON. WESTERLY FLOW STEERING FLOW CONTINUES. MINOR UPPER LEVEL SPEED DIVERGENCE NOTED OVER AREA INCREASES MON AND TUE AS 250 MB JET MOVES NE ALONG E SIDE OF UPPER TROUGH. TREND OF W TO E POPS CONTINUES. && .MARINE...VERY WEAK PRES GRADIENT KEEPS WINDS BELOW 15 KNOTS. EACH COAST WILL SEE A DISTINCT SEA BREEZE BUT FLOW GENERALLY SW. && .FIRE WEATHER...NO PROBLEMS/CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 92 75 91 74 / 50 20 40 20 FORT LAUDERDALE 91 76 90 76 / 50 20 40 20 MIAMI 93 75 91 76 / 50 20 40 20 NAPLES 89 76 89 76 / 20 10 20 10 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. &&
Hazardous weather outlook, Jun 17, 9:17 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 917 AM EDT FRI JUN 17 2005 FLZ067-068-071>074-181315- PALM BEACH WESTERN-PALM BEACH EASTERN-WESTERN BROWARD- BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN- 916 AM EDT FRI JUN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA, LAKE OKEECHOBEE, AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ...SCATTERED STORMS METRO ATLANTIC COAST AND EAST INTERIOR AREAS THIS AFTERNOON... THUNDERSTORMS: WITH A WESTERLY FLOW PREVAILING ACROSS SOUTH FLORIDA TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING OVER THE INTERIOR AREAS BY MID AFTERNOON. SHOWERS AND THUNDERSTORMS WILL FAVOR THE METRO ATLANTIC COASTAL AREAS OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES LATE THIS AFTERNOON AND THIS EVENING. THE MAIN THREATS FROM THE STORMS WILL BE FREQUENT DANGEROUS LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL THAT CAN CAUSE SOME PONDING OF WATERS IN LOW LYING AREAS. THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY AWARENESS WEEK WILL BE NEXT WEEK...JUNE 19 TO 25. ONE OF THE BEST RULES TO FOLLOW TO REMAIN SAFE FROM LIGHTNING WHEN OUTDOORS IS THE 30 30 RULE. ONLY USE THE 30 30 RULE WHEN VISIBILITY IS GOOD AND THERE IS NOTHING OBSTRUCTING YOUR VIEW OF THE THUNDERSTORM. WHEN YOU SEE LIGHTNING...COUNT THE TIME UNTIL YOU HEAR THUNDER. IF THAT TIME IS 30 SECONDS OR LESS...THE THUNDERSTORM IS CLOSE ENOUGH TO BE DANGEROUS. SEEK SHELTER INDOORS IMMEDIATELY. WAIT AT LEAST 30 MINUTES AFTER HEARING THE LAST CLAP OF THUNDER BEFORE LEAVING SHELTER. DO NOT BE FOOLED BY SUNSHINE OR BLUE SKY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO. FLZ063-066-069-070-075-181315- GLADES-HENDRY-WESTERN COLLIER-EASTERN COLLIER-MAINLAND MONROE- 916 AM EDT FRI JUN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA, LAKE OKEECHOBEE, AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ...SCATTERED STORMS WEST INTERIOR AND WEST COAST AREAS TODAY... THUNDERSTORMS: SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING OVER THE WEST COAST AND WESTERN INTERIOR AREAS OF SOUTH FLORIDA BEFORE MOVING EASTWARD THROUGH THE AFTERNOON. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE OCCASIONAL LIGHTNING STRIKES. THE NATIONAL WEATHER SERVICE LIGHTNING SAFETY AWARENESS WEEK WILL BE NEXT WEEK...JUNE 19 TO 25. ONE OF THE BEST RULES TO FOLLOW TO REMAIN SAFE FROM LIGHTNING WHEN OUTDOORS IS THE 30 30 RULE. ONLY USE THE 30 30 RULE WHEN VISIBILITY IS GOOD AND THERE IS NOTHING OBSTRUCTING YOUR VIEW OF THE THUNDERSTORM. WHEN YOU SEE LIGHTNING...COUNT THE TIME UNTIL YOU HEAR THUNDER. IF THAT TIME IS 30 SECONDS OR LESS...THE THUNDERSTORM IS CLOSE ENOUGH TO BE DANGEROUS. SEEK SHELTER INDOORS IMMEDIATELY. WAIT AT LEAST 30 MINUTES AFTER HEARING THE LAST CLAP OF THUNDER BEFORE LEAVING SHELTER. DO NOT BE FOOLED BY SUNSHINE OR BLUE SKY. NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.
In the hours before
Special weather statement, Jun 17, 2:07 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 207 PM EDT FRI JUN 17 2005 FLZ074-171830- DADE METROPOLITAN- 207 PM EDT FRI JUN 17 2005 ...STRONG THUNDERSTORM OVER NORTHWEST METRO MIAMI-DADE... AT 201 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM NEAR PENNSUCO...MOVING EAST AT 10 MPH. NATIONAL WEATHER SERVICE PERSONNEL OBSERVED A BRIEF FUNNEL CLOUD ASSOCIATED WITH THIS STORM. THE FUNNEL CLOUD QUICKLY DISSIPATED. FREQUENT LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. RRH
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:20 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 40 min |
| Jun 17, 2:33 PM EDT | Special Marine Warning | MFL | 87 min | |
| Jun 17, 2:49 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 41 min |
| Jun 17, 3:09 PM EDT | Special Marine Warning | MFL | 66 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.